Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 98, NWS Topeka, KS

August 7, 2000Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 4:43 PM CDT for Brown County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 4:43 PM CDT (21:43 UTC)
Expired
Aug 7, 2000, 5:15 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Brown County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 072143
SVRTOP
KSC013-072215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 515 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF FAIRVIEW...OR ABOUT 14 MILES
  SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  POWHATTAN
  FAIRVIEW
  HIAWATHA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:00 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 7, 4:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT MON AUG 7 2000

SEVERE ACTIVITY FIRST CONCERN...THEN CHANCES FOR PRECIP LATER
TONIGHT AGAIN...AND TUESDAY NIGHT.

SURFACE BOUNDARY AND EVIDENTLY SOME HELP FROM EARLIER MORNING
CONVECTIVE INDUCED VORT OVER WESTERN KS...ALL COMING TOGETHER TO
FORCE SEVERE WEATHER OVER NORTHEAST AND EAST CENTRAL CWA.  AFTER THE
EVENING HOURS...MODELS SHOWING SOME VERTICAL MOTION AGAIN OVER
EASTERN PORTIONS OF CWA AS SHORTWAVE OVER THE CENTRAL ROCKIES DIVES
INTO MID LEVEL TROUGH POSITION.  WILL LINGER SOME POPS INTO THE EARLY
MORNING HOURS TUESDAY.  THINK MUCH OF THE DAY TUESDAY WILL BE QUITE
...ONLY TEMPERATURES CONCERNED.  EXPECT SURFACE BOUNDARY OVER THE
NORTHERN COUNTIES TO  PUSH NORTH BUT THAT ALL WILL DEPEND ON
STRENGTH OF OVERNIGHT CONVECTION.  WILL GO WITH HIGHS AROUND 100 IN
THE CENTRAL AND 95 TO 100 OVER THE EAST.

TUESDAY NIGHT AND WEDNESDAY...AVN SHOWS ANOTHER SHORTWAVE DIVING
SOUTH IN NORTHWEST FLOW...BETTER LIFT FURTHER NORTH...BUT FOR NOW
WILL KEEP 20 TO 30 POPS OVER CWA TUESDAY NIGHT AND EARLY WEDNESDAY.
TEMPERATURE AGAIN REBOUNDING BY THE AFTERNOON INTO THE 95 TO 100 DEGREE}
RANGE.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Aug 7, 12:02 PM CDT, 4 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CDT MON AUG 7 2000

...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF
NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON...

A WEAK FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS EASTERN PORTIONS
OF KANSAS...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL SCATTER
SOME THUNDERSTORMS OVER THE AREA THIS AFTERNOON.  SOME OF THESE
COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL AS THE MAIN THREAT
FROM THE STRONGER THUNDERSTORMS.  FREQUENT DEADLY LIGHTNING
...AND LOCALLY HEAVY RAIN...WILL ALSO BE POSSIBLE.

THE MAIN AREA OF CONCERN WOULD BE OVER EAST CENTRAL AND NORTHEAST
KANSAS WHERE THE AIR WILL BE MOST UNSTABLE...BUT DEPENDING
ON HOW FAST CLOUDS THIN...PORTIONS OF NORTH CENTRAL KANSAS COULD SEE
SOME ACTIVITY AS WELL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

PF
Local storm report, Aug 7, 12:54 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    3 S POMONA                KS    1 INCH HAIL
08/07/00   FRANKLIN
Local storm report, Aug 7, 1:36 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    1 NW EMPORIA              KS    1.5 INCH HAIL
08/07/00   LYON

0130 PM    1 NW EMPORIA              KS    60 MPH TSTM GUST
08/07/00   LYON

0130 PM    EMPORIA                   KS    62 MPH TSTM GUST
08/07/00   LYON           q                 EMPORIA MIDDLE SCHOOL
                                           COURTESY OF WIBW
Local storm report, Aug 7, 1:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    EMPORIA                   KS    60 MPH TSTM GUST
08/07/00   LYON                            LYON COUNTY SHERIFF
                                           REPORTED POWER POLES
                                           DOWN NEAR 6TH SiTREET
                                           AND HIGHWAY 50 IN EMPORIA
Local storm report, Aug 7, 3:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    EMMETT                    KS    1.75 INCH HAIL
08/07/00   POTTAWATOMIE                    GOLF BALL SIZE HAIL
Local storm report, Aug 7, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
v
0343 PM    10 N DELIA                KS    1.75 INCH HAIL
08/07/00   JACKSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:40 PM CDTSevere Thunderstorm WarningTOPFranklin35 min
Aug 7, 12:44 PM CDTSevere Thunderstorm WarningTOPLyon31 min
Aug 7, 1:15 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Aug 7, 2:40 PM CDTSevere Thunderstorm WarningTOPWabaunsee50 min
Aug 7, 3:09 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie36 min
Aug 7, 3:14 PM CDTSevere Thunderstorm WarningTOPShawnee46 min
Aug 7, 3:46 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie29 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson36 min
Aug 7, 4:36 PM CDTSevere Thunderstorm WarningTOPClay, Riley39 min
Aug 7, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Aug 7, 5:00 PM CDTTornado WarningTOPClay, Riley45 min
Aug 7, 5:25 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Aug 7, 6:15 PM CDTSevere Thunderstorm WarningTOPWashington30 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.